Rosh Review A1.4

A 22-year-old man presents to the ED with clonus of his neck to the right.  Which of the following drugs is he most likely to be taking?

A. Benztropine

B. Cocaine

C. Haloperidol

D. Ziprasidone

This man is having a dystonic reaction, which is a common side effect of haloperidol and other typical antipsychotic drugs.  Haloperidol is a high potency antipsychotic that blocks dopamine-2 receptors at the basal ganglia which can lead to acute dystonia shortly after drug initiation (50% occur within 48 hours, 90% within 5 days) and sustained movement disorders (parkinsonism and tardive dyskinesia) with prolonged use. Symptoms of acute dystonia include intermittent, involuntary and uncoordinated hyperkinetic movements most often affecting the tongue, face, neck, trunk or extremities.  Treatment is with IM or IV benztropine or diphenhydramine and recovery is rapid after medication administration.

Benztropine (A) has both anticholinergic and antihistamine activity and is commonly used for the treatment of movement disorders. Although cocaine (B) does not typically cause dystonia, it can increase the risk for dystonic reactions and is associated with choreoathetoid movements that are referred to as crack-dancing.  Ziprasidone (D) is an atypical antipsychotic drug that is much less likely to cause dystonia and other extrapyramidal symptoms.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: